Tennessee, 2015

Strong Wind in Tennessee, November 18, 2015

November 18, 2015 · NWS HUN · 2 events in 1 county or zone

A strong storm system moved through the area from the early morning and into the mid afternoon hours on the 19th. The system produced strong winds, which resulted in a few trees being downed.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong storm system moved through the area from the early morning and into the mid afternoon hours on the 19th. The system produced strong winds, which resulted in a few trees being downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 18, 5:41 AM CST, 14 minutes earlier.

Area forecast discussion, Nov 18, 5:41 AM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 AM CST WED NOV 18 2015

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 308 AM CST WED NOV 18 2015/
A STRONG 5H CLOSED LOW IS NOW OVER ERN KS WHILE A SFC LOW IS OVER
IOWA. FROM THE SFC LOW A CDFNT EXTENDED THRU MO AND INTO CENTRAL MS
WITH A WARM FRONT ACROSS WRN TN AND THRU ERN AL. OTHERWISE VERY
WINDY CONDITIONS WERE ACROSS THE TN VALLEY WITH SUSTAINED WINDS ARND
20 WITH GUSTS 35 TO 40...ESPECIALLY IN HIGHER ELEVATIONS. AFTER
COORDINATING WITH SURROUNDING OFFICES WILL EXTEND THE WIND ADVISORY
THRU 9 AM FOR ALL OF THE TN VALLEY.

AT 3 AM THE BAND OF HEAVY RAIN AND A FEW TSRA WERE ENTERING NW AL.
SOUNDINGS WERE SHOWING NO CAPES BUT HIGH SHEAR VALUES. THUS NOT
EXPECTING WIDESPREAD SVR WX TODAY BUT A FEW STORMS MAY PRODUCE WIND
GUSTS ARND 50 MPH AND HEAVY RAIN WITH LOCALIZED FLOODING...ESPECIALLY
THIS MRNG. BY THE AFTN SHEAR VALUES WILL DROP AS DOES THE CHC OF
SHRA. SFC WINDS WILL ALSO DIMINISH AS WELL. THE CDFNT SHOULD BE OUT
OF THE TN VALLEY ARND 00Z. WILL KEEP A SLIGHT POP FOR SHRA OVER NW
AL FROM 00Z TO 03Z IN CASE THE CDFNT WOULD SLOW DOWN A LITTLE. AFTER
MIDNIGHT GFS SHOWS A SECONDARY/DRY CDFNT APPROACHING THE CWA WHICH
MAY INCREASE CLOUD COVER...THUS TOOK OUT MENTION OF FOG FOR NOW.

THURSDAY/FRIDAY...A LARGE SFC HIGH WILL BUILD ACROSS THE REGION WITH
DRY CONDITIONS. TEMPS WILL WARM A LITTLE WITH AFTN HIGHS IN THE MID
60S AND MRNG LOWS ARND 40.

SATURDAY...ANOTHER CDFNT WILL MOVE ACROSS THE AREA BY SATURDAY
EVENING. THE BLENDED MODELS SHOW A SLIGHT CHC OF SHRA ESPECIALLY
OVER OUR TN ZONES DURING THE MRNG/AFTN HOURS.

SUNDAY THRU TUESDAY...COLDER TEMPS AND DRY CONDITIONS WILL BE BEHIND
THE PREVIOUSLY MENTION CDFNT ON SATURDAY. A HARD FREEZE (TEMPS IN
THE MID 20S) LOOKS POSSIBLE SUNDAY AND MONDAY MORNINGS. AFTN HIGHS
WILL BE IN THE 50S.

007

&&

.AVIATION...
FOR 12Z TAFS...AREA OF +SHRA IS BEGINNING TO SPREAD EWD ACROSS NW AL
THIS EARLY WED MORNING...WITH CIGS LOWERING CLOSE TO 1K FT IN SOME OF
THE HEAVIER PRECIP. THERE ARE A FEW EMBEDDED LIGHTNING STRIKES WITHIN
THE +SHRA...BUT THEY LOOK TO BE VERY SPARSE ATTM. SFC WINDS ALSO
REMAIN OUT OF THE SE NEAR 15-20KT WITH GUSTS AROUND 30KT...ALTHOUGH
THESE WINDS SHOULD BEGIN TO DIMINISH LATER THIS MORNING AS THE COLD
FRONT BEGINS TO MOVE EWD ACROSS THE AREA. AREA OF +SHRA WILL ALSO
TRANSLATE EWD ACROSS THE REMAINDER OF THE AREA INTO THE DAYTIME
PERIOD...WITH CIGS/VIS LOWERING CLOSE TO IFR RANGE IN SOME OF THE
HEAVIER ACTIVITY. OVERALL CONDS WILL BEGIN TO IMPROVE LATE THIS
AFTERNOON/EVENING...AS CLOUD BASES BEGIN TO DIMINISH/LIFT AND SFC
FLOW BECOMES MORE LIGHT/VAR.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Nov 18, 3:28 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 AM CST WED NOV 18 2015

ALZ001>010-016-TNZ076-096-097-182000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
328 AM CST WED NOV 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA...NORTHWEST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

STRONG GUSTY WINDS WILL BEGIN TO DIMINISH LATE WEDNESDAY MORNING.
HOWEVER THE THREAT OF HEAVY RAIN AND A FEW THUNDERSTORMS WILL
CONTINUE INTO THE AFTERNOON BEFORE TAPERING OFF. THE STRONG WINDS AND
A WET GROUND MAY RESULT IN A FEW TREES BEING BLOWN DOWN EARLY
WEDNESDAY MORNING. TOTAL RAINFALL FROM THIS SYSTEM WILL BE AROUND TWO
INCHES WITH LOCALLY HIGHER AMOUNTS LIKELY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Nov 18, 5:11 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
511 AM CST WED NOV 18 2015

ALZ002-003-181145-
COLBERT AL-FRANKLIN AL-
511 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND FRANKLIN
COUNTIES UNTIL 545 AM CST...

AT 510 AM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BELGREEN...OR 9 MILES EAST OF RED BAY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...PHIL
CAMPBELL...LITTLEVILLE...BELGREEN...VINA...HODGES AND CROOKED OAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3473 8807 3473 8778 3474 8774 3475 8763
      3432 8769 3432 8815
TIME...MOT...LOC 1110Z 227DEG 37KT 3444 8798

RSB
Special weather statement, Nov 18, 5:41 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 AM CST WED NOV 18 2015

ALZ002>004-181215-
LAWRENCE AL-COLBERT AL-FRANKLIN AL-
541 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...
SOUTHEASTERN COLBERT AND EASTERN FRANKLIN COUNTIES UNTIL 615 AM
CST...

AT 541 AM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PHIL CAMPBELL...OR 8 MILES SOUTH OF RUSSELLVILLE...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...PHIL CAMPBELL...LITTLEVILLE...HATTON...NE SMITH...MT
HOPE...SPRING VALLEY...SPRUCE PINE...NEWBURG AND PLEASANT RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3467 8779 3467 8744 3430 8735 3431 8774
TIME...MOT...LOC 1141Z 247DEG 28KT 3439 8768

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Franklin

When
November 18, 5:55 AM CST to 7:39 AM CST
Where
Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

A few trees were blown down by strong gradient winds ahead of a line of showers and embedded thunderstorms near Decherd, three miles southeast of Sewanee, two miles south of Cowan and a mile north of Alto, Tennessee.

Strong Wind, Franklin

When
November 18, 9:55 AM CST to 10:08 AM CST
Where
Franklin forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

A tree was downed by strong non-thunderstorm winds onto an outbuilding at the intersection of High Street and Fifth Avenue, just southwest of Winchester. Another tree was also downed by strong winds along Shelly Road in Decherd, Tennessee.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602154, 602155.